Can Effexor withdrawal kill you? (3+ tips to manage)
In this article, we will discuss the topic “Can Effexor withdrawal kill you?”. We will also talk about some potential complications of Effexor withdrawal. We will also discuss different strategies which can be used to manage withdrawal symptoms.
Can Effexor withdrawal kill you?
No, Effexor withdrawal cannot kill you. The side effects experienced during withdrawal may become severe and uncomfortable, especially if you have suddenly discontinued the medication, but they do not cause death.
If you suddenly stop taking Effexor it may cause a withdrawal or discontinuation syndrome. This is accompanied by many symptoms which may be unbearable for the individual. Therefore, it is advised to always consult with your doctor to properly taper off Effexor before completely halting the medication.
What are the symptoms and complications of Effexor withdrawal?
Abrupt dose reduction or cessation of Effexor can cause the following symptoms in an individual undergoing treatment (1):
- Stomach disorders
These withdrawal symptoms are normal and go away as you adjust to lower doses of the medication. These symptoms can take up to two weeks to resolve completely. The potential complication which may occur due to therapy cessation of Effexor is known as the discontinuation syndrome. Along with the symptoms mentioned above, this can cause an array of symptoms, some of which are as follows:
- Impaired coordination and balance
- Dry mouth
- Flu-like symptoms
- Sensory disturbances
If you do have any of these symptoms then you should seek professional medical guidance and support to help manage your symptoms effectively as well as taper off the medication. Your healthcare provider will gradually reduce your dose of Effexor to avoid these side effects.
If you are already undergoing the process of medication cessation and have recently reduced the dosage of Effexor then your doctor may also need to bring the dose back up to the previous dose to help manage your symptoms. All of this is done under medical supervision and at the prescription of a healthcare provider.
What factors can make Effexor withdrawal more dangerous?
Many factors can affect the symptoms of Effexor withdrawal. Some of them are as follows (2):
Dosage of medication
Various cases have been reported which link the severity of the withdrawal symptoms with the dosage of the medication. Individuals taking a high dose of Effexor report more severe withdrawal symptoms than those using a lower dose.
Duration of treatment
The duration for which Effexor has been used by the individual also matters. Cases of Effexor-withdrawal, after an assessment reported that individuals taking Effexor for a longer period exhibited withdrawal symptoms earlier than those taking the medication for a shorter time.
Pre-existing medical conditions
If the individual taking Effexor therapy has any underlying medical conditions or comorbidities, this can affect the symptoms that might occur during withdrawal. Individuals with hepatic or renal impairment can affect the metabolism and elimination of the medication, resulting in an array of symptoms.
Metabolism of individual
Every individual has a distinct metabolism process. Effexor withdrawal symptoms tend to be greater in those individuals who are fast metabolisers. This is due to the reason that their body gets rid of the medication faster than others, causing an imbalance in the brain.
How can your doctor ensure a safe withdrawal from Effexor?
A healthcare provider has a very crucial role in assuring a safe withdrawal from Effexor. Your doctor may take up the following roles during your withdrawal:
Educating the patient
Individuals before starting the discontinuation process should be educated on the possible withdrawal symptoms that may occur. They should be informed about the severity of the symptoms, what precautions to take and when to seek help if things get too serious.
Offer inpatient care
If a patient is undergoing withdrawal symptoms that cannot be controlled at home with different approaches and strategies, the healthcare professional can offer inpatient care for such individuals, to help them manage their symptoms and get them through this withdrawal phase.
The healthcare provider can refer the individuals undergoing Effexor withdrawal to various support groups. These groups can help individuals manage their symptoms in a better and more positive way.
Seeking help from family
Your healthcare provider may ask any family member to assist you during this phase. Healthcare providers get a family member or a loved one on board your treatment plan and explain all the highs and lows of your discontinuation process. They will also explain what they need to do to help you get through this.
Your doctor can also schedule regular follow-up appointments to assess your condition and symptoms, evaluate the effects of your therapy and make changes to your treatment plan accordingly.
Additional strategies for managing Effexor withdrawal symptoms
Here are some additional strategies and techniques that can be used to help in managing symptoms of Effexor withdrawal.
Some studies have seen that prolonged tapering of Effexor in patients experiencing discontinuation syndrome does have a beneficial effect. This strategy requires a very slow tapering off of the medication, perhaps over many weeks, much slower than the standard taper-off technique any healthcare provider would use (3).
Addition of Fluoxetine
The guidelines for the administration of Venlafaxine and Fluoxetine do not recommend concomitant administration as they require 2 weeks between the cessation of one and the addition of the other medication. However, a research study used Fluoxetine for almost 4 weeks on three patients experiencing the withdrawal symptoms of Venlafaxine. They reported the medication combination to be safe and effective (4).
You should always consult your doctor regarding your problem and the addition of a medication like Fluoxetine should only be done on the prescription of a healthcare professional.
OTC medications and nutritional supplements
Sometimes pain relieving medications like paracetamol and ibuprofen can help with the symptoms. Also, nutritional supplements including vitamins and minerals can help regulate normal neurotransmitter production, easing withdrawal symptoms for the individual.
Dietary or lifestyle changes
You should adopt healthy dietary and lifestyle practices to support withdrawal. Reducing intake of stimulants like caffeine and alcohol can help in managing the symptoms of Effexor withdrawal. Also eating a healthy and balanced diet can help in this regard. A small amount of gentle exercise can also help alleviate withdrawal symptoms.
In this brief article we answered the question “Can Effexor withdrawal kill you?”. We also discussed what symptoms are experienced on Effexor withdrawal and what different strategies can be used to manage the symptoms. In my opinion, Effexor withdrawal can cause many symptoms which can be resolved with some lifestyle changes and help from your healthcare provider and support groups.
Was this helpful?
The Food and Drug Administration (FDA). HIGHLIGHTS OF PRESCRIBING INFORMATION. EFFEXOR XR (venlafaxine, extended-release) capsules. Available from: https://www.accessdata.fda.gov/drugsatfda_docs/label/2017/020699s107lbl.pdf
Campagne DM. Venlafaxine and serious withdrawal symptoms: warning to drivers. Medscape general medicine. 2005;7(3):22. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1681629/
Parker G, Blennerhassett J. Withdrawal reactions associated with venlafaxine. Australian and New Zealand journal of psychiatry. 1998 Jan 1;32(2):291-4. https://www.tandfonline.com/doi/abs/10.3109/00048679809062742
Giakas WJ, Davis JM. Intractable withdrawal from venlafaxine treated with fluoxetine. Psychiatric Annals. 1997 Feb 1;27(2):85-92. https://journals.healio.com/doi/abs/10.3928/0048-5713-19970201-05